Reversal of Dropped Head Syndrome After the Cessation of Dopaminergic Agonist Treatment in Parkinson Disease

    loading  Checking for direct PDF access through Ovid

Abstract

Dropped head (DH) syndrome is a phenomenon of disproportionate neck anteflexion that has been reported in patients with Parkinson disease (PD). Antiparkinsonian medications such as dopaminergic agonists (DAs) have been implicated in the onset of DH episodes. Deep brain stimulation (DBS) is an important therapeutic option after the failure of conventional treatments such as DA therapy in patients with PD. Here, we report the case of a patient with rigid-akinetic parkinsonism who developed DH syndrome after the initiation of DA treatment. Dopaminergic agonist treatment was required to stabilize motor dysfunction during a period of 5 years; yet, the patient experienced no improvements in DH during this time. Thus, we initiated DBS as an alternative therapy and gradually withdrew DA therapy. The patient recovered from long-term DH after the discontinuation of rotigotine treatment. Accordingly, this case highlights DA treatment as a possible cause of DH and the use of DBS to allow the discontinuation of DA treatment while preserving motor function in patients with PD.

Related Topics

    loading  Loading Related Articles